Oregon, 2006

High Wind in Oregon, January 28, 2006

January 28, 2006 · NWS MFR · 4 events in 1 county or zone

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 27/0121 PST, effective from 27/1900 to 28/0700 PST. It was expired at 28/0700 PST.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 27/0121 PST, effective from 27/1900 to 28/0700 PST. It was expired at 28/0700 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 27, 9:02 PM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Jan 27, 9:02 PM PST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
902 PM PST FRI JAN 27 2006

.DISCUSSION...ONLY CHANGE TO CURRENT FORECAST IS IN THE MARINE WORLD
TONIGHT. LATEST MODEL RUNS CONTINUE TO SHOW STRONG INDICATIONS OF
GOOD COASTAL BARRIER JET TONIGHT. WITH 850 MB WINDS SHOWING 75KT
FROM AROUND 230 BY 12Z WILL HAVE NO PROBLEM SEEING WINDS GUSTING
ABOVE 60KT ALONG THE COAST TONIGHT. HAVE UPDATED THE GALE WARNING
IN THE WATERS TO A STORM WARNING THROUGH TOMORROW MORNING.

.PREVIOUS DISCUSSION...ANOTHER BUSY DAY ON THE FORECAST DESK WITH THE
NEXT IN A SERIES OF STORMS TO AFFECT OUR REGION LATE TONIGHT THROUGH
SATURDAY.

THE FRONT IS FORECAST TO REACH THE COAST SHORTLY AFTER MIDNIGHT AS
AN OCCLUDING COLD FRONT THEN MOVE EAST AND GRADUALLY WEAKEN DURING
THE DAY.  SNOW LEVELS WILL BE BETWEEN 3000 AND 3500 FEET WITH THE
HEAVIEST ACCUMULATION IN THE MORNING. IN ADDITION...THE STORM WILL
BRING STRONG SOUTH WINDS TO THE COAST...HIGHER TERRAIN AND SHASTA
VALLEY. EITHER A SNOW ADVISORY OR WINTER STORM WARNING IS IN EFFECT
FOR ZONES ABOVE 3000 TO 3500 FEET...EXCEPT THE EASTERN PORTIONS OF
LAKE AND MODOC COUNTY. PLEASE SEE PDXWSWMFR FOR DETAILS.

PRECIPITATION WILL QUICKLY TAPER TO LIGHT SHOWERS SATURDAY EVENING
BEFORE ANOTHER WARMER STORM APPROACHES THE COAST SUNDAY MORNING. THE
NAM IS STRONGER AND FURTHER SOUTH WITH THE LOW THAN THE GFS. THE
CONSENSUS IS TO LEAN TOWARD THE GFS AS IT IS SLIGHTLY BETTER
INITIALIZED AND HAS BEEN MORE ACCURATE IN THE RECENT PAST.

THE EXTENDED PORTION OF THE FORECAST IS LITTLE CHANGED. EXPECT THE
SERIES OF STORM SYSTEMS TO CONTINUE. THE CURRENT GFS TIMING IS
ANOTHER STORM MONDAY...AND ALSO TUESDAY NIGHT  AND THURSDAY.

&&

.AVIATION...OCCASIONAL MVFR CONDITIONS WITH SCATTERED SHOWERS THIS
EVENING. RAIN AND SNOW SPREADING INLAND AHEAD OF AN OCCLUDING COLD
FRONT AFTER MIDNIGHT. GUSTY WINDS AT THE COAST...ABOVE RIDGES AND
LOCALLY IN VALLEYS FROM THIS EVENING THROUGH SATURDAY MORNING.
&&

WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR SEAS...FLORENCE TO CA BORDER 0-60 NM.
     STORM WARNING...........FLORENCE TO CA BORDER 0-60 NM TONIGHT
     HIGH SURF ADVISORY.....ORZ021/022 SAT AM TO SUN AM.
     SNOW ADVISORY..........ORZ027/028/029 12 AM - 3 PM SAT.
     HIGH WIND WARNING......ORZ021/022 7 PM FRI - 7 AM SAT.
     WINTER STORM WARNING...ORZ025 ABOVE 3000 FT 12 AM - 3 PM SAT.
                            ORZ030 12 AM - 3 PM SAT.
CA...SMALL CRAFT ADVISORY FOR SEAS...OR BORDER TO PT ST GEORGE 0-60
NM.
     GALE WARNING...........OR BORDER TO PT ST GEORGE 0-60 NM TONIGHT
     SNOW ADVISORY..........CAZ083/084 12 AM - 3 PM SAT.
     WINTER STORM WARNING...CAZ080/081/082 ABOVE 3500 FT 12 AM -
                            3 PM SAT.
     WIND ADVISORY..........CAZ081 12 AM - 9 AM SAT.
&&

SVEN
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Jan 27, 5:25 AM PST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
525 AM PST FRI JAN 27 2006

PZZ350-353-356-370-373-376-281423-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
525 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TONIGHT

GALE WARNING TONIGHT. SEE PDXCWFMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ021-022-281423-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
525 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING TONIGHT. SEE PDXNPWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WIND WARNING THROUGH SATURDAY MORNING. SEE PDXNPWMFR FOR DETAILS
HIGH SURF ADVISORY SATURDAY MORNING THROUGH SUNDAY MORNING SEE
PDXCFWMFR FIR DETAILS.

CAZ080-082-ORZ025-027-029-030-281423-
EASTERN DOUGLAS COUNTY FOOTHILLS-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SOUTH CENTRAL OREGON CASCADES-SOUTH CENTRAL SISKIYOU COUNTY-
WESTERN SISKIYOU COUNTY-
525 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING SATURDAY. SEE PDXWSWMFR FOR DETAILS

CAZ081-083-084-ORZ028-281423-
CENTRAL SISKIYOU COUNTY-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
525 AM PST FRI JAN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW ADVISORY SATURDAY. SEE PDXWSWMFR FOR DETAILS.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
January 28, 3:00 AM PST to 4:50 AM PST
Where
South Central Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford. Maximum recorded sustained wind was 55 mph at 28/0430 PST.

High Wind, South Central Oregon Coast

When
January 28, 3:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
January 28, 3:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
January 28, 4:50 AM PST
Where
South Central Oregon Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488920, 5489353, 5489354, 5489355.